I had bruising and swelling for 3 weeks post Restylane injections a few months ago in my nasolabial lines. The doctor is well repected and used novacaine shots first and then ferning technique for the injections (many many many of them which still hurt). Since Radiesse goes deeper will there be more or less swelling and visible bruising? Thank you for your answer.
Will Radiesse Have Less Side Effects and Bruising Than Restylane?
Doctor Answers (17)
Bruising after Radiesse Injections
While bruising is something that can happen to anyone after being properly injected, technique does play a key role. Radiesse is injected beneath the skin so the doctor injecting cannot use visual aids to avoid blood vessels.
Avoiding aspirin, blood thinners, and supplements such as fish oil can help to minimize your risks.
Everyone has some swelling which is usually gone in one to three days.
I do not use the fanning injection technique for the nasolabial folds because of the increased risk of bruising as well as I find there is better placement of filler material in this area with a linear injection technique.
Sweliing and bruising after Radiesse vs. Restylane
Generally speaking the amount of bruising and swelling with Radiesse as opposed to Restylane is about the same. It is more technique dependent than product dependent. There are definitely steps that you can take as well to improve your chances of less downtime: avoid aspirin, ibuprofen, Vitamin E, Fish Oil and other medications, vitamins and supplements that may thin the blood. Avoiding alcohol the night before treatment is also a good idea. Some patients actually can have more problems with bruising and swelling when they get nerve blocks so you may also consider treatment with just topical anesthetic as opposed to nerve blocks. I wouldn't let your experience with Restylane keep you from doing Radiesse or even from trying Restylane again...each injection experience can be quite different than the next or the last.
Web reference: http://www.marinaplasticsurgery.com
Swelling/Bruising after Radiesse
Swelling and bruising is fairly independent of the material used. The hyaluronic acid fillers do cause blood thinning and can increase your risk of bruising but the bruises are caused by the needle under the skin cutting small blood vessels - no blood vessels cut means no bruising. Unfortunately there is no way to prevent bruising but there are several methods for minimizing it including mixing epinephrine/lidocaine with you injectible.
Web reference: http://innovationsfps.com
You might also like...
Bruising after Radiesse and Restylane.
Bruising is caused by bleeding from the needle stick used to inject whatever filler you and your doctor choose. Since needles are used for both, bruising can result from either. This can be random, or may be related to the depth of injection, which may account for some variability, since Restylane is generally used more superficially than Radiesse, which is used slightly deeper. Careful placement with multiple sticks IS generally preferable to few "big blob" sticks, but even multiple sticks can be taken to an extreme that may in itself cause too much bruising. "Ferning" or "fanning" the injections may sound precise and careful, but it may involve more injections, more needle sticks, and more potential bruising than absolutely necessary for accurate and smooth filler placement.
Will Radiesse Have More Side Effects Than Restylane?
Hi Tylie. Generally we see more swelling but less bruising with Radiesse as compared to Restylane. The likelihood of either is going to depend on the area of the face injected and on the technique used, but we would ask you to be prepared for more swelling than with Restylane. Good luck.
Web reference: http://www.celibre.com/radiesse-injections-overview.aspx
Bruising and type of filler
The amount of bruising is not related to the filler, but the technique/injector and your predisposition to bruise. For example, if you are on aspirin, drink a glass of wine the night before, or on steroids- you will likely bruise more.
Technique Rather Than Filler Causes Side Effects
There is no guaranteed way to avoid bruising when placing filler but some docs always get bruises and others only get them occasionally. If you watch their technique, you understand why. Maybe your physician was just unlucky, but your experience is far from typical.
As a general rule, the deeper the injection, the less chance for bruising but in the naso-labial fold area there is not much difference in depth of placement between Restylane and Radiesse.
Bruising may occur with either Radiesse or Restylane
Bruising may occur from any filler-- this is much more dependent on the technique used than the actual filler material. Theoretically, Radiesse may cause less bruising since it is placed in deeper plane. However, I have not found any significant difference in bruising when I use Restylane or Radiesse.
I would take precautions to prevent bruising including the avoidance of aspirin, ibuprofen, vitamin E, and any herbal medications which may thin out your blood. Take it easy after the treatment-- use an ice pack and avoid any heavy exercise for a few days.
Despite all the preventative measures, it is still possible you may get a bruise.. Fortunately, if my patients get a bruise, I can use a pulsed dye laser 1-2 days after treatment to help these bruises go away.
Swelling and bruising from fillers
Multiple variables account for bruising, but in general I see slightly more swelling from Radiesse than Restylane or Juvederm. Radiesse is used in a deeper plane than the others and uses a larger, but still small diameter, needle and bruising is very uncommon in the smile folds with any of these three fillers in my patients. Radiesse is used more often for panfacial volume augmentation, and in this situation, I do see more bruising when it is placed in multiple different planes and places throughout the face. Restylane and Juvederm do tend to produce slightly more bruising than the older collagen injections which are hardly ever done anymore. In general, the smaller needle, slower passage of the needle and slower delivery and pressure of the filler tend to cause less bruising.
Bruising with radiesse and restylane really depends on the technique
Bruising with radiesse and restylane really depends on the technique. Yes if things are placed deeper, there is less visibility for the most part. Since radiesse is in general placed deeper it seems to have less bruising. But it really depends on a lot of factors like genetics of the patient, whether they have been on blood thinners, whether local anesthesia was used which can increase the bruising.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.